Skip to main content

The Globe and Mail

Pharmacy assistant in small hospital discovered diluted cancer drugs by accident

A pharmacy assistant at a Peterborough, Ont., hospital discovered by accident that cancer drugs administered to 1,200 patients in two provinces were diluted.

Hospital officials say a red flag was raised when the assistant checked the labels on bags of the drug mixture provided by Marchese Hospital Solutions.

They say the assistant noticed that the label from Marchese was different from the ones on bags from their previous supplier, Baxter.

Story continues below advertisement

They say the Marchese label didn't include the concentration of the drug gemcitabine, but the Baxter labels did.

The officials say it was the first day the hospital was using the drug mixture from Marchese, which is why they still had some bags left from Baxter.

It's now known that there was too much saline in the bags containing cyclophosphamide and gemcitabine, in effect watering down the prescribed drug concentrations by up to 20 per cent.

Patients in five hospitals in Ontario and New Brunswick received watered down chemotherapy drugs purchased from Marchese, some for as long as a year.

The company said it prepared the drugs the way it was asked to under its contract and under the supervision of a licensed pharmacist.

But the drug mixture Marchese was producing was completely different from the one the hospitals thought they were buying, the committee heard.

Three staff members at the Peterborough hospital who discovered the problem wish to remain anonymous, officials said.

Story continues below advertisement

Report an error
Comments

The Globe invites you to share your views. Please stay on topic and be respectful to everyone. For more information on our commenting policies and how our community-based moderation works, please read our Community Guidelines and our Terms and Conditions.

We’ve made some technical updates to our commenting software. If you are experiencing any issues posting comments, simply log out and log back in.

Discussion loading… ✨